Hypocalcemia after Denosumab in a Pulmonary Hypertension Patient Receiving Epoprostenol

    loading  Checking for direct PDF access through Ovid

Abstract

We report the case of a 50-year-old woman with anorexigen-induced pulmonary arterial hypertension treated with epoprostenol, who presented with Trousseau’s sign, leading to the diagnosis of severe hypocalcemia for which substitution was started (initially orally, followed by intravenous substitution). After further analysis, we assume that epoprostenol-induced diarrhea caused malabsorption (as other reasons were excluded), leading to nutritional osteomalacia with secondary hyperparathyroidism. We discovered that even more severe hypocalcemia was induced by the treatment with the anti-osteoporotic drug denosumab, which was started after the diagnosis of osteoporosis on bone densitometry. In our opinion, clinicians have to be aware that in patients with malabsorption, antiresorptive therapy can induce dangerous and even life-threatening hypocalcemia, even in patients with normal renal function.

Related Topics

    loading  Loading Related Articles